Ask the Doctors September 2018 Issue

Ask The Doctors: September 2018

Q: I’m usually very active, but I’ve developed pain in my groin that makes walking difficult. My doctor says I have hip osteoarthritis. I’m trying to rest it so I don’t make it worse. Is this the right thing to do?

feb18docpic

Arthritis Advisor Editor-in-Chief Steven Maschke, MD, Department of Orthopaedic Surgery, Cleveland Clinic Orthopaedic & Rheumatologic Institute.

A: Hip arthritis is usually experienced as pain in the groin. It can also cause pain on the front of the thigh or even pain around the knee. Having achy joints can be frustrating. It may seem logical that resting the joint will help. But, in fact, the opposite is true. Joints are meant to move, and they need movement to be healthy. The mobile joints in the body are lined with a membrane that secretes synovial fluid, which provides nutrition and lubrication. Some form of compression (from walking or other physical activity) is needed to circulate the nourishing synovial fluid across the joint.

You also need physical activity to keep the muscles that support the joint strong. Exercise can help reduce pain and stiffness and increase flexibility. It also helps with weight reduction. If you are overweight, losing weight can reduce the load on your hip joint and reduce pain.

While physical activity clearly is good for joints, it’s important to do things that won’t cause more pain and be counterproductive. An exercise plan should include some type of aerobic activity along with exercises for strengthening and stretching. Don’t take up jogging or lifting weights, which can put too much stress on joints. Try low-impact aerobics activities, such as walking, bicycling, swimming or water exercise. Strengthening exercises should focus not only on the hips but also the core muscles. If you have pain in the hip for hours after exercising, modify the type and intensity of the exercise. Also, talk to a physical therapist, who can show you exercises that give you the most benefit with the least aggravation of joint pain.

Q: I’ve been prescribed Humira® for rheumatoid arthritis. I’m afraid to take it because of the risk for infections. Should I be concerned?

A: Drug treatment for rheumatoid arthritis centers on disease-modifying antirheumatic drugs (DMARDs), which target the underlying mechanism of the disease, which is inflammation. If you’ve been prescribed adalimumab (Humira), you probably tried methotrexate (usually the first DMARD used) and it failed to work adequately. Humira is one of many DMARDs that are more precise than methotrexate at targeting the cells and chemicals that produce inflammation. They are called biologic DMARDs.

These drugs can be life changing. They usually are very effective at reducing or preventing joint damage and preserving joint function in people with rheumatoid arthritis. Because there are several biologic DMARDs, if one doesn’t work another can be tried. A potential downside of all the biologic DMARDs is an increased risk for infections. These drugs work by suppressing components of the immune system. Inflammation is a natural part of the immune system. Therefore, people who take DMARDs may be more susceptible to infections and some cancers.

In particular, these drugs have been linked to tuberculosis. Therefore, a blood test (QuantiFERON®) for tuberculosis will be done before starting the medication. Before starting a biologic DMARD, you should also get vaccinations against shingles, pneumonia, hepatitis, human papillomavirus and herpes. Be sure to get a yearly flu shot as well.

All medications have risks, but doing nothing has a big risk, which is continued inflammation, joint damage and disability.

Comments (0)

Be the first to comment on this post using the section below.

New to Arthritis Advisor? Register for Free!

Already Registered?
Log In